View Full Version : Prednisone + hunger= madness
Is there any one else on Prednisone?
How does one deal with the increased appetite side effect of the Prednisone? It's driving me slightly mad.
11-12-2008, 09:39 AM
The increased appetite and weight gain are two of the most annoying side effects of Prednisone (especially for women). I do not know if there is a standard protocol to deal with these issues. However, most doctors will tell you to change your eating habits to include more fresh foods and vegetables; Increase your intake of water; To eat 4-5 small meals per day as opposed to three large meals and to increase your exercise routine.
Unfortunately, even doing all of the above may not prevent the puffy face :cry:
Perhaps someone else will pop in who has more suggestions for you.
Peace and Blessings
Thank you!!! Finally an anwer to my enigma!
Does everyone get the puffy face when on the Prednisone? I think that is the only concern for me. The weight gain is not an issue as I am already overweight. :lol:
11-12-2008, 02:07 PM
The folks that tend to get the moon face are the folks that are on high doses of Prednisone for a long time. I am talking about 60mg doses or higher. Hopefully once you get on the Plaquenil real good and it gets kicked in you may be able to taper off of the Prednisone.
11-13-2008, 01:33 PM
I get the pumpkin head if I take it for than two weeks. Last week I looked like a balloon on a string..was on a 30 day stint of steroids. Started at 60mg...weaned to 20mg. Still I had the jug head.
I am not so certain if dose amount is the totaling puff factor. I would say it depends on the person, dose and length...
Lupo...my two cents..ditto what all suggested and also watch the salt..sodium intake while on the steroids too. Reach for fresh.
Low calorie fillers
Because prednisone changes the way our bodies metabolize fat and carbohydrates (sugar and starch)..this alteration results in a tendency to gain weight.
When eating a small meal...ensure it includes three ounces of protein and one fat. Those will keep you fuller longer. And load up on the green and colorful fresh stuff. Avoid starchy carbs....
On my recent vacation I didn't follow the rules and I plumped right up...water and fat 13 pounds. But me, I look at a donut's hole and I gain weight.
I am still battling the recent gain...unsure why. I'm taking Lasix every other day from water built up..but still sloshing around...
11-18-2008, 03:51 AM
I am on my third round of prednisone. I dont have the weight gain nor the hunger issues. Although I do have stomach issues. Anything I eat just sits in my gut like lead and right now my gut is hurting so badly. That I think is from the GERDS tho. Hence me being awake so early.
Im sorry, Hope that you can fill up that hungry bear in your belly.
sick n tired
11-20-2008, 11:24 PM
I also react to prednisone like noodlemom...it also makes me nausated, too. I hate how it makes me feel, in that area, but I also have some renewed energy, too and less swelling, and pain, too.
I think the puffy face does go away for those who get it but it is after getting off the drug.
Well the hunger is starting to fade off because my dosage has been dropped finally! I'm down to 40 mg. now.
sick n tired
11-22-2008, 09:36 AM
Oh Great Lupo...maybe you can come even farther off...it is great that you don't need as high a dose.
What exactly is the Prednisone for?
I know it' for welling and immunosuppression but is there any other uses?
sick n tired
11-22-2008, 02:58 PM
I understand it is to suppress the immune system...for us the immune system does not work right. I looked it up and here are some of the things that doctors use prednisone or prednisolone for.
Prednisone is a prescription medication used for the treatment of a wide variety of conditions. It is part of a group of medications known as glucocorticoids, corticosteroids, or simply "steroids" for short. Specifically, prednisone has been licensed for the treatment of the following conditions:
Hormonal (endocrine) disorders, such as adrenal insufficiency, high blood calcium (hypercalcemia) of cancer, or adrenal hyperplasia.
Rheumatic disorders, such as psoriatic arthritis, rheumatoid arthritis, ankylosing spondylitis, bursitis, gout, or osteoarthritis.
Collagen disorders, such as systemic lupus erythematosus (SLE).
Skin disorders, such as severe allergic reactions, mycosis fungoides (a form of lymphoma), psoriasis, or seborrhea.
Allergic conditions, including allergic reactions, asthma, and atopic dermatitis.
Eye disorders, such as herpes eye infections, keratitis, and optic neuritis.
Respiratory disorders, such as tuberculosis or pneumonia.
Blood disorders, such as thrombocytopenia (low platelets) or anemia caused by immune system reactions.
Relief of cancer symptoms due to leukemia or lymphoma.
Fluid retention due to kidney problems or system lupus erythematosus.
Gastrointestinal disease, such as ulcerative colitis or Crohn's disease.
Preferably, prednisone is used short-term to treat these conditions until other treatments can help control symptoms. However, some people need to take prednisone indefinitely.
Wow! That's a lot of stuff.
01-25-2009, 02:21 PM
Talk to your Rheumy about changing to Solumedrol (I am not sure of the spelling). My body reacted to this med differently. I use to be very grumpy, yelling, violent (not hitting...just yelling). I had the buffalo hump at the base of neck.
She put me on this med instead and it all got some better to where I could tollerate better. She is going to eventually take me off of it this summer once she gets my MTX high enough.